Alert archive / Iowa / Frost Advisories in 2017
Frost Advisory 1, NWS Des Moines, IA
NWS Des Moines, IA issued this frost advisory at Oct 10, 2017, 11:58 PM CDT for 7 counties in Iowa. It took effect at Oct 11, 2017, 1:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2017, 11:58 PM CDT (04:58 UTC)
- In effect from
- Oct 11, 2017, 1:00 AM CDT
- Expired
- Oct 11, 2017, 8:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS Des Moines, IA
Counties Calhoun County, IA, Crawford County, IA, Emmet County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1851 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
877 WWUS73 KDMX 110458 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1158 PM CDT Tue Oct 10 2017 ...FROST ADVISORY IN EFFECT UNTIL 8 AM FOR A PORTION OF NORTHWEST IOWA... .A clearing sky and a diminishing wind across the far northwest portion of central Iowa is allowing temperatures to fall into the mid 30's. Clearing should be slow overnight but a few locations in northwest Iowa will clear enough to allow temperatures to fall into the mid 30's. Frost will likely form in these areas. IAZ004-005-015-023-033-034-044-111300- /O.NEW.KDMX.FR.Y.0001.171011T0600Z-171011T1300Z/ Emmet-Kossuth-Palo Alto-Pocahontas-Sac-Calhoun-Crawford- Including the cities of Estherville, Algona, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, and Denison 1158 PM CDT Tue Oct 10 2017 ...FROST ADVISORY IN EFFECT UNTIL 8 AM CDT WEDNESDAY... The National Weather Service in Des Moines has issued a Frost Advisory, which is in effect until 8 AM CDT Wednesday. * TEMPERATURE...Mid 30's are possible for a few hours late tonight along with a period of diminished winds. * IMPACTS...Unprotected plants could potentially be damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ FAB
2 follow-up statements
563 WWUS73 KDMX 110830 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 330 AM CDT Wed Oct 11 2017 ...FROST ADVISORY IN EFFECT UNTIL 8 AM FOR NORTHWEST IOWA... .Clearing skies and a light winds are allowing temperatures to fall toward freezing early this morning across parts of northwest Iowa. Frost will likely form in these areas. IAZ004-005-015-023-033-034-044-111300- /O.CON.KDMX.FR.Y.0001.000000T0000Z-171011T1300Z/ Emmet-Kossuth-Palo Alto-Pocahontas-Sac-Calhoun-Crawford- Including the cities of Estherville, Algona, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, and Denison 330 AM CDT Wed Oct 11 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * TEMPERATURE...Low to mid 30s. * IMPACTS...Unprotected plants could potentially be damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ Lee
224 WWUS73 KDMX 111308 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 808 AM CDT Wed Oct 11 2017 ...Warming Temperatures Ending the Frost... IAZ004-005-015-023-033-034-044-111415- /O.EXP.KDMX.FR.Y.0001.000000T0000Z-171011T1300Z/ Emmet-Kossuth-Palo Alto-Pocahontas-Sac-Calhoun-Crawford- Including the cities of Estherville, Algona, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, and Denison 808 AM CDT Wed Oct 11 2017 ...FROST ADVISORY HAS EXPIRED... Frost is no longer an issue this morning as temperatures continue to rise. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at Oct 10, 11:52 PM CDT, 6 minutes earlier.
Area forecast discussion, Oct 10, 11:52 PM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1152 PM CDT Tue Oct 10 2017 .SHORT TERM.../Tonight through Wednesday/ Issued at 354 PM CDT Tue Oct 10 2017 Upper low currently moving into northern Missouri with broad swath of warm advection precipitation across north and east Iowa. Also, some convective cells continue in the far southeast just ahead of the upper low. These cells will have little impact overall in the forecast area as the bulk will push quickly east of the area by late afternoon. Meanwhile, the strong forcing producing the broad shield of precipitation will continue to lift into Illinois and Wisconsin with rain ending across the northeast by early evening. A few isolated to scattered showers will persist into the evening with the passage of the upper low and associated instability. However, the overall threat for precipitation should end toward midnight with relatively dry conditions from overnight into Wednesday as forcing subsides. Otherwise, low clouds will linger overnight into much of Wednesday as low level moisture will be in place across the state. The exception will be in the far western forecast area where the moist layer will be thin enough for partial clearing. This will allow temperatures overnight to drop into the mid to upper 30s with warmer readings to the east where clouds persist. Highs on Wednesday will remain below normal given the persistent clouds for much of the area. .LONG TERM.../Wednesday night through Tuesday/ Issued at 354 PM CDT Tue Oct 10 2017 The main concerns during the extended period were focused on drizzle potential Thursday morning, precip chances over the weekend, and windy weather on Sunday. Models are coming into much better agreement with the stalled front, strong low pressure system, and a pair of 500mb shortwaves to impact the state over the weekend. There remains some question on the timing of the secondary shortwave to roll through the state, with the GFS much quicker than the ECMWF which would make a more significant change in the winds Monday. Regardless, highly confident in precip chances Saturday into Saturday night and even into Sunday morning. Wednesday night through Friday...surface high shifts east Wednesday night into Thursday allowing for the return flow (albeit weak) over the CWA. Forecast soundings via NAM/GFS and even the SREF suggest saturation below 850mb to the surface with some very weak mid-level theta-e advection moving across the state Thursday morning. Have low confidence with any measurable precip and thus just have mention of drizzle from 06-12z Thursday over the eastern half of the forecast area. The drizzle soundings linger through the late morning hours Thursday and may have to extend the timing of the drizzle mention through 15-18z if solution continues. WAA ahead of the frontal boundary on Friday will make it the warmest day in the extended period. Weak frontogenetical forcing looks to provide enough forcing for shower activity across northern Iowa Friday and as the front continues to sag further southeast, storm chances increase Friday night over central and southern Iowa. Low confidence with any severe threat with the very minimal instability and weak shear available. Saturday into Tuesday...An area of low pressure develops over the central Rockies and transitions across the Plains into the Corn Belt on Saturday. The low will push the aforementioned front back north before it passes across the CWA by late Saturday night. A strong cold front associated with this low pushes across the state by early Sunday. Both the ECMWF and GFS have two upper level vort maxes to push across the state with the ECMWF continually being the stronger, slower, and further south solution wrt to the first vort max Sunday. The southeast half of the forecast area looks to remain in the warm sector on Saturday providing some concern for severe weather potential. MUCAPE values increases to 500 J/kg to near 1000 J/kg by 00z Sunday with LCLs over 1000 to 1200 meters, thus mainly looking at elevated storm potential. Low confidence with severe weather potential but certainly something to continue to monitor if models shift the surface low track further north placing more of the CWA within the warm sector. High confidence though winds will be strong on Sunday and increased sustained/gusts a few knots across the CWA. Strong PV anomaly punches across the state on Sunday morning with the first vort max. Winds atop the mixed layer range in around 40 knots per ECMWF soundings later in the afternoon and with the GFS a bit weaker but still strong enough to warrant the increased winds on Day 6. && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1152 PM CDT Tue Oct 10 2017 high pressure undercutting the low level moisture far nw creating clearing and potential frost mainly near EST. Elsewhere VFR to MVFR cigs expected over central Iowa with IFR over eastern Iowa becoming MVFR around daybreak. Sfc wind becomes SE aft 12/00Z which should produce some fog and/or lower clouds again. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Cogil LONG TERM...Podrazik AVIATION...FAB
Hazardous weather outlook, Oct 10, 3:55 PM CDT, 8 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 355 PM CDT Tue Oct 10 2017 IAZ004-111100- Emmet- 355 PM CDT Tue Oct 10 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A flood warning is in effect for portions of the Des Moines River. Please visit www.weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ062-074-075-084>086-094>097-111100- Poweshiek-Marion-Mahaska-Lucas-Monroe-Wapello-Decatur-Wayne- Appanoose-Davis- 355 PM CDT Tue Oct 10 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Scattered non-severe thunderstorms into the early evening. Moderate to heavy rainfall is possible with any stronger storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms are expected late Friday through Saturday night. It is too early to determine the severe weather potential but there may be some strong storms on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ005>007-015>017-023>025-033>035-044-045-111100- Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas- Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll- 355 PM CDT Tue Oct 10 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ026>028-036>039-046>050-057>061-070>073-081>083-092-093-111100- Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Cass- Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold- 355 PM CDT Tue Oct 10 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms are expected late Friday through Saturday night. It is too early to determine the severe weather potential but there may be some strong storms on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.